Tic or just a habit? Any kids out there with tics?

Discussion in 'General Parenting' started by Chaosuncontained, Sep 10, 2011.

  1. Chaosuncontained

    Chaosuncontained New Member

    Carson is 9. Dignosed ADHD at age 4. Mood disorder at age 8. There are more things going on--we just havent "found" them yet.

    Was on Metadate and Abilify for aprox. 6 months. Recently developed a tic (or habit?) of rolling his neck. Sorta like you would roll your neck to "pop" it. I noticed the tic before his last appointment.

    His medications were changed to Intuniv and Respirdone on Aug 30th. Doctor thinks it is a tic from the medications. How long should it take before it goes away? I know his medications may take up to 3 weeks to "kick in". He has been feeling a LOT of stress at school (school has been in session for 3 weeks)--I know stress can make the tics worse.

    Anyone else have a kiddo suffering from tics?
  2. keista

    keista New Member

    Do you think it's from the new medications or the old ones? If it's from the new ones, then it may not go away as long as he's on the medications. If it's from the old ones, it may take a few weeks, and in worst case scenarios does not go away and becomes a permanent condition. I had to research this for DD1 back in January. fortunately in her case it was just a one time thing probably due to erratic dosaging (Christmas vacation screwed with our schedule.)
  3. smallworld

    smallworld Moderator

    Hi there, both Abilify and Risperdal can cause a movement disorder called dystonia (it's NOT a tic) that is a side effect to the medication. Unfortunately, it doesn't go away unless you discontinue the medication. My son experienced dystonia while taking Risperdal, and it actually got worse over the month that he was on it. His involved non-stop mouth opening, tongue thrusting and lip licking to the point of causing a staph infection around his mouth. The movements stopped about two weeks after we discontinued the medication. If you are not certain about what is causing your child's neck movements, I would strongly recommend taking him to a pediatric neurologist who has expertise in movement disorders. Above all, you don't want the movements to become permanent.

    Good luck.
  4. DDD

    DDD Well-Known Member

    Our difficult child#1 developed tics when on stimulant medication in elementary. We changed medications and the MD added Tenex to his medications. We were very lucky because it was a temporary problem. There are cases where it is long term. Good luck in identifying the cause. Hugs. DDD
  5. smallworld

    smallworld Moderator

    If it's happening on Intuniv and Risperdal, it's not from stimulants (neither is a stimulant, and both are used to treat tics). Therefore, it's not likely a tic. It's more likely dystonic. A rolling neck movement is called cervical dystonia.